Arnold Mathematical Journal

, Volume 4, Issue 1, pp 87–112 | Cite as

Cyclohedron and Kantorovich–Rubinstein Polytopes

  • Filip D. Jevtić
  • Marija Jelić
  • Rade T. Živaljević
Research Contribution


We show that the cyclohedron (Bott–Taubes polytope) \(W_n\) arises as the polar dual of a Kantorovich–Rubinstein polytope \(KR(\rho )\), where \(\rho \) is an explicitly described quasi-metric (asymmetric distance function) satisfying strict triangle inequality. From a broader perspective, this phenomenon illustrates the relationship between a nestohedron \(\Delta _{{\widehat{\mathcal {F}}}}\) (associated to a building set \({\widehat{\mathcal {F}}}\)) and its non-simple deformation \(\Delta _{\mathcal {F}}\), where \(\mathcal {F}\) is an irredundant or tight basis of \({\widehat{\mathcal {F}}}\) (Definition 21). Among the consequences are a new proof of a recent result of Gordon and Petrov (Arnold Math. J. 3(2):205–218, 2017) about f-vectors of generic Kantorovich–Rubinstein polytopes and an extension of a theorem of Gelfand, Graev, and Postnikov, about triangulations of the type A, positive root polytopes.


Kantorovich-Rubinstein polytopes Lipschitz polytope Cyclohedron Nestohedron Unimodular triangulations Metric spaces 



The project was initiated during the program ‘Topology in Motion’,, at the Institute for Computational and Experimental Research in Mathematics (ICERM, Brown University). With great pleasure we acknowledge the support, hospitality and excellent working conditions at ICERM. The research of Filip Jevtić is a part of his PhD project at the University of Texas at Dallas, performed under the supervision and with the support of Vladimir Dragović. We would also like to thank the referee for very useful comments and suggestions, in particular for the observations incorporated in Sect. 6.


  1. Ardila, F., Beck, M., Ho̧sten, S., Pfeifle, J., Seashore, K.: Root polytopes and growth series of root lattices. SIAM J. Discrete Math. 25(1), 360–378 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Bayer, M.M.: Equidecomposable and weakly neighborly polytopes. Isr. J. Math. 81, 301–320 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Bott, R., Taubes, C.: On the self-linking of knots. J. Math. Phys. 35(10), 5247–5287 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Buchstaber, V., Panov, T.: Toric Topology, Mathematical Surveys and Monographs, vol. 204. Amer. Math. Soc, Providence (2015)Google Scholar
  5. Carr, M., Devadoss, S.L.: Coxeter complexes and graph-associahedra. Topol. Appl. 153, 2155–2168 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. De Loera, J., Rambau, J., Santos, F.: Triangulations: Structures for Algorithms and Applications. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  7. Delucchi, E., Hoessly, L.: Fundamental polytopes of metric trees via hyperplane arrangements (2016). arXiv:1612.05534 [math.CO]
  8. Devadoss, S.L.: A space of cyclohedra. Discrete Comput. Geom. 29, 61–75 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Došen, K., Petrić, Z.: Hypergraph polytopes. Topol. Appl. 158, 1405–1444 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Feichtner, E.M., Sturmfels, B.: Matroid polytopes, nested sets and Bergman fans. Port. Math. (N.S.) 62(4), 437–468 (2005)MathSciNetzbMATHGoogle Scholar
  11. Gelfand, I.M., Graev, M.I., Postnikov, A.: Combinatorics of hypergeometric functions associated with positive roots. In: Arnold-Gelfand Mathematical Seminars: Geometry and Singularity Theory, pp. 205–221. Birkhäuser, Boston (1996)Google Scholar
  12. Gelfand, I.M., Kapranov, M.M., Zelevinsky, A.V.: Discriminants, resultants, and multidimensional determinants. Birkhäuser, Boston (1994)CrossRefzbMATHGoogle Scholar
  13. Gordon, J., Petrov, F.: Combinatorics of the Lipschitz polytope. Arnold Math. J. 3(2), 205–218 (2017). arXiv:1608.06848 [math.CO]MathSciNetCrossRefzbMATHGoogle Scholar
  14. Markl, M.: Simplex, associahedron, and cyclohedron. In: McCleary, J. (ed.) Higher Homotopy Structures in Topology and Mathematical Physics, Contemporary Math., vol. 227, pp. 235–265. Amer. Math. Soc. (1999)Google Scholar
  15. Melleray, J., Petrov, F., Vershik, A.: Linearly rigid metric spaces and the embedding problem. Fundam. Math. 199(2), 177–194 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Postnikov, A.: Permutohedra, associahedra, and beyond. Int. Math. Res. Not. 6, 1026–1106 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Postnikov, A., Reiner, V., Williams, L.: Faces of generalized permutohedra. Doc. Math. 13, 207–273 (2008)MathSciNetzbMATHGoogle Scholar
  18. Simion, R.: A type-B associahedron. Adv. Appl. Math. 30, 2–25 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Stasheff, J.: From operads to ‘physically’ inspired theories. In: Loday, J.-L. Stasheff, J.D., Voronov, A. (eds.) Operads: Proceedings of Renaissance Conferences, Contemporary Math., vol. 202, pp. 53–81. Amer. Math. Soc. (1997)Google Scholar
  20. Vershik, A.M.: Long history of the Monge–Kantorovich transportation problem. Math. Intell. 32(4), 1–9 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Vershik, A.M.: The problem of describing central measures on the path spaces of graded graphs. Funct. Anal. Appl. 48(4), 26–46 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Vershik, A.M.: Classification of finite metric spaces and combinatorics of convex polytopes. Arnold Math. J. 1(1), 75–81 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Villani, C.: Optimal Transport: Old and New. Springer (Grundlehren der mathematischen Wissenschaften) (2009)Google Scholar
  24. Villani, C.: Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58. Amer. Math. Soc. (2003)Google Scholar
  25. Volić, I.: Configuration space integrals and the topology of knot and link spaces. Morfismos 17(2), 1–56 (2013)Google Scholar
  26. Vrećica, S., Živaljević, R.T.: Fulton–MacPherson compactification, cyclohedra, and the polygonal pegs problem. Isr. J. Math. 184(1), 221–249 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Živaljević, R.T.: Illumination complexes, \(\Delta \)-zonotopes, and the polyhedral curtain theorem. Comput. Geom. 48, 225–236 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute for Mathematical Sciences (IMS), Stony Brook University, NY 2018

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of Texas at DallasRichardsonUSA
  2. 2.Faculty of MathematicsUniversity of BelgradeBelgradeSerbia
  3. 3.Mathematical Institute SASABelgradeSerbia

Personalised recommendations